Alert archive / Iowa / Flash Flood Watches in 2008

Flash Flood Watch 5, NWS Des Moines, IA

May 24, 200831 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at May 24, 2008, 3:49 PM CDT for 31 counties in Iowa. It took effect at May 25, 2008, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 24, 2008, 3:49 PM CDT (20:49 UTC)
In effect from
May 25, 2008, 7:00 PM CDT
Expired
May 26, 2008, 6:53 AM CDT
In force
12 hr
Issued by
NWS Des Moines, IA
Flood severity
None
All 31 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 24, 3:20 PM CDT, 29 minutes earlier.

Area forecast discussion, May 24, 3:20 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT SAT MAY 24 2008

.SHORT TERM /TONIGHT/...
SURFACE LOW OVER WESTERN DAKOTA/S THIS AFTERNOON WILL MOVE NORTHEAST
TONIGHT REACHING NRN ND BY 12Z.  CDFNT SHOULD BE SOUTH OF THE LOW
INTO NW IA BY THEN.  DRY SE FLOW OVER IA FOR THE PAST SEVERAL DAYS
WILL FINALLY GIVE WAY TO DEEP LOW-LEVEL MOISTURE LATE TONIGHT INTO
SUNDAY AS BNDRY LAYER FLOW BECOMES MORE SOUTHERLY AND GRT LAKES HIGH
MOVES EAST.  TSTMS EARLY ON OVER THE PLAINS SHOULD MOVE ENE IN FAST
MID LVL FLOW AND MOVE INTO WESTERN AND NW IA TONIGHT.  AS IT
DOES...IT SHOULD MOVE EAST OF LOW-LEVEL MOIST AXIS...BECOMING
ELEVATED AND WEAKENING. ANY ACTIVITY OVER SE NE/NRN KS WOULD HAVE A
CHANCE OF MAKING INTO CENTRAL IA SO WILL LEAVE MODERATE POPS IN
AFTER MIDNIGHT.  OVERNIGHT LOWS SHOULD BE HIGHER WITH LOW-LVL
MOISTURE AND DEW POINTS INCREASING.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
COMPLICATED FORECAST FOR SUNDAY THROUGH MONDAY.  PRETTY MUCH A GIVEN
FOR SEVERE STORMS AND HEAVY RAINFALL BUT THE FINER DETAILS ARE STILL
A LITTLE SKETCHY.  INITIALLY THEY HINGE ON WHAT ANY CONVECTION FROM
TONIGHT WILL DO TOMORROW MORNING.  CURRENT THINKING IS THAT STORMS
WILL INITIATE THIS EVENING IN THE DRY PUNCH OVER CENTRAL KS THROUGH
CENTRAL SOUTH DAKOTA.  THEN...BASED ON CORFIDI VECTORS...STORMS WILL
PROPAGATE INTO NW/NRN IA AND MAYBE WESTERN IA OVERNIGHT AND TRACK
ACROSS IA SUNDAY MORNING.  THIS MAY INITIALLY HAMPER DEVELOPMENT FOR
THE AFTERNOON...DEPENDING ON HOW QUICKLY WE RECOVER.  GIVEN THE
DYNAMICS OF THIS SYSTEM AND THE LOCATION OF THE RIGHT REAR QUAD OF
THE JET...CENTRAL IOWA IS IN THE PRIME LOCATION FOR REDEVELOPMENT BY
EARLY/MID AFTERNOON.  CAPES OF 5000-6000 J/KG AND SHEAR IN EXCESS OF
50-60 KTS ALONG WITH FAVORABLE JET POSITION SPELLS EXPLOSIVE
DEVELOPMENT FOR US TOMORROW.  THE ONE CONSIDERATION IS THE LACK OF
THE WARM FRONTAL BOUNDARY OVER THE CWA.  ALL MODES OF SEVERE WEATHER
POSSIBLE SUNDAY AFTERNOON BUT THE BEST TORNADO POTENTIAL...AT LEAST
FOR STRONG TORNADOES...RESIDES TO OUR NE.  CAPE AND SHEAR VALUES
INDICATE STRONG POTENTIAL FOR LARGE HAIL AND WIND.  QPF VALUES HAVE
BEEN CONSISTENTLY HIGH OVER SOUTHERN IOWA FOR SUNDAY NIGHT.
THINKING NOW IS THAT WE WILL EVOLVE FROM A SEVERE EVENT IN THE
AFTERNOON/EVENING TO AN MCS WITH A HEAVY RAIN THREAT OVERNIGHT.
CURRENT MODEL TRENDS CONTINUE WITH THE IDEA OF HIGH PRESSURE PUSHING
DOWN OUT OF CANADA ON MONDAY WHICH WILL PUSH THE FRONT SOUTH OF THE
STATE FOR MEMORIAL DAY.  THIS WILL PUSH THE SEVERE THREAT SOUTH AND
LEAVE THE SOUTHERN TIER OR TWO OF COUNTIES WITH A LINGERING HEAVY
RAIN THREAT.

AS FOR THE REST OF THE EXTENDED...EXPECTING ZONAL FLOW OVER IOWA
THROUGH MID/LATE WEEK.  NEXT SYSTEM TO AFFECT IOWA LATE THURSDAY
NIGHT/FRIDAY.  POPS/WX GRIDS WERE BEEFED UP FOR THIS TIME FRAME.
TEMPS WERE RAISED FOR SUNDAY MONDAY AS WE ARE EXPECTING VERY WARM
AIR AHEAD OF THE FRONT THEN BROUGHT BACK TO SEASONAL READINGS IN THE
ZONAL FLOW.

&&

.AVIATION...24/18Z
STRONG SE FLOW CONTINUES WITH WINDS GRADUALLY DIMINISHING.  TSTMS
SHOULD DEVELOP WEST OF FORECAST POINTS THIS AFTERNOON AND THEN MOVE
INTO IA TONIGHT.  BOUNDARY SINKS INTO IA MONDAY WITH FAVORABLE TSTM
PARAMETERS AFTER 15Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR SOUTHERN
HALF OF CENTRAL IOWA /SOUTH OF HIGHWAY 30/ SUNDAY NIGHT.

&&

LONG TERM...FAB
SHORT TERM/AVIATION...JOHNSON
Hazardous weather outlook, May 24, 3:17 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT SAT MAY 24 2008

IAZ004>007-015>017-023>028-033>039-252030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
317 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE PLAINS AND MOVE
EAST INTO NORTHERN IOWA TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY. THERE IS THE THREAT
OF SEVERE STORMS WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS.
A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE AFTERNOON HOURS.
THE STORMS SHOULD MOVE SOUTH OF THE AREA INTO CENTRAL AND SOUTHERN
IOWA DURING THE EARLY EVENING HOURS. LOCALLY HEAVY RAIN IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND PROBABLE SUNDAY
AFTERNOON.

IAZ044>050-057>062-070>075-081>086-092>097-252030-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
317 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE PLAINS AND
POSSIBLY MOVE EAST INTO CENTRAL AND SOUTHERN IOWA TONIGHT. MOST
OF THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS TONIGHT WITH THE
BEST CHANCE OF STORMS BETWEEN MIDNIGHT AND 6 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON AND
PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS
DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES
WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.
HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY
MONDAY WITH THE FLASH FLOOD THREAT INCREASING. A FLASH FLOOD WATCH
HAS BEEN POSTED FOR SOUTHERN AND SOUTH CENTRAL IOWA SUNDAY NIGHT.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE DES MOINES WEBSITE
FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY SUNDAY AFTERNOON AND EVENING.

JOHNSON

In the hours before

Local storm report, May 24, 3:22 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     TSTM WND GST     CRESTON                 41.06N 94.36W
05/24/2008  M61 MPH          UNION              IA   MESONET

            RWIS SITE REPORT.

&&

MS MAY 08

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:27 AM CDTWind AdvisoryDMXAdair, Adams, Cass, Clarke, Decatur, Ringgold and 2 more3 hr
May 24, 1:51 PM CDTRiver Flood WarningDMXLucas25 hr
May 24, 5:11 PM CDTRiver Flood WarningDMXAppanoose, Wayne15 hr

Nearby

Flash Flood Watches in Iowa, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.